Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 1998, 8:58 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 26, 1998, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 9:30 PM CDT | Thunderstorm Wind | Pelican Rapids, MN | 6 inch diameter trees were downed in the strong wind. |
| Jun 26, 9:35 PM CDT | Thunderstorm Wind | Frazee, MN | Trees were downed in the strong wind. |
| Jun 26, 9:35 PM CDT | Thunderstorm Wind | Frazee, MN | Seventeen large trees were downed on a farmstead, one landing on a car. Nearby, 2 large turkey barns were damaged, and 30 trees were flattened. |
| Jun 26, 9:45 PM CDT | Thunderstorm Wind | Detroit Lakes, MN | 8 inch diameter trees were knocked down by the strong wind. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
745 WUUS1 KFAR 270200 RRA SVRFAR MNC005-111-270245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 858 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKER COUNTY IN WEST CENTRAL MINNESOTA EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 945 PM CDT * AT 855 PM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR THE WHITE EARTH RESERVATION 15 MILES NORTH OF DETROIT LAKES TO NEAR SNELLMAN...20 MILES EAST OF DETROIT LAKES TO NEAR THE CITY OF OTTERTAIL 30 MILES EAST OF FERGUS FALLS. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE CITY OF TWO INLETS BY 945 PM THE CITY OF OSAGE BY 945 PM THE CITY OF BLUFFTON BY 945 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:54 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 26, 8:54 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 854 PM CDT FRI JUN 26 1998 SEVERE WEATHER. NO TIME FOR DISCUSSION. GSF
In the hours before
Local storm report, Jun 26, 6:45 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
645 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM ENGLEVALE 2SW ND STRONG WINDS BLOWING
06/26/98 RANSOM 55 GAL DRUMS AROUND
DAMAGED HOUSE
0500 PM ENGLEVALE 2SW ND WIND DMG 8-10 INCH TREE
06/26/98 RANSOM LIMBS BROKEN
0500 PM ELLIOT ND WIND DMG TREES DOWN
06/26/98 RANSOM
0600 PM MCLEOD ND WIND DMG TREES DOWN
06/26/98 RANSOM EST 60+ WINDS PCPN 2.54
IN 45 MIN FLOODED BASEMENTSLocal storm report, Jun 26, 6:45 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
645 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM ENGLEVALE 2SW ND STRONG WINDS BLOWING
06/26/98 RANSOM 55 GAL DRUMS AROUND
DAMAGED HOUSE
0500 PM ENGLEVALE 2SW ND WIND DMG 8-10 INCH TREE
06/26/98 RANSOM LIMBS BROKEN
0500 PM ELLIOT ND WIND DMG TREES DOWN
06/26/98 RANSOM
0600 PM MCLEOD ND WIND DMG TREES DOWN
06/26/98 RANSOM EST 60+ WINDS PCPN 2.54
IN 45 MIN FLOODED BASEMENTSSpecial weather statement, Jun 26, 7:17 PM CDT, 1 hour 41 minutes before
NDZ006-007-014-015-024-270215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 717 PM CDT FRI JUN 26 1998 ...VERY STRONG WINDS IN THE DEVILA LAKE AREA... AT 655 PM CDT THE AUTOMATIC WEATHER STATION AT THE DEVILS LAKE AIRPORT REPORTED A SOUTH WIND WITH GUSTS TO 64 MPH. THIS IS NOT DIRECTLY ASSOCIATED WITH A SEVERE THUNDERSTORM BUT IS DUE TO THE RAPID PRESSURE CHANGES CAUSED BY THE STRONG THUNDERSTORM COMPLEX MOVING ACROSS SOUTHEAST NORTH DAKOTA. RESIDENTS OF THE MADDOCK... LEEDS ... DEVILS LAKE...CANDO...AND MUNICH AREAS CAN EXPECT WIND GUSTS TO 65 MPH THROUGH THE EVENING. THIS MAY CAUSE DAMAGE AND RESIDENTS SHOULD SEEK SHELTER IN A PERMANENT STRUCTURE. EWENS
Special weather statement, Jun 26, 7:17 PM CDT, 1 hour 41 minutes before
NDZ006-007-014-015-024-270215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 717 PM CDT FRI JUN 26 1998 ...VERY STRONG WINDS IN THE DEVILA LAKE AREA... AT 655 PM CDT THE AUTOMATIC WEATHER STATION AT THE DEVILS LAKE AIRPORT REPORTED A SOUTH WIND WITH GUSTS TO 64 MPH. THIS IS NOT DIRECTLY ASSOCIATED WITH A SEVERE THUNDERSTORM BUT IS DUE TO THE RAPID PRESSURE CHANGES CAUSED BY THE STRONG THUNDERSTORM COMPLEX MOVING ACROSS SOUTHEAST NORTH DAKOTA. RESIDENTS OF THE MADDOCK... LEEDS ... DEVILS LAKE...CANDO...AND MUNICH AREAS CAN EXPECT WIND GUSTS TO 65 MPH THROUGH THE EVENING. THIS MAY CAUSE DAMAGE AND RESIDENTS SHOULD SEEK SHELTER IN A PERMANENT STRUCTURE. EWENS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:30 PM CDT | Flash Flood Warning | FGF | Clay, Wilkin | 2 hr |
| Jun 26, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 46 min |
| Jun 26, 9:21 PM CDT | Flash Flood Warning | FGF | Becker, Otter Tail | 119 min |
| Jun 27, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 30 min |
| Jun 27, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 35 min |
| Jun 27, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 36 min |
| Jun 27, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.